Alert archive / Iowa / Red Flag Warnings in 2024

Red Flag Warning 5, NWS La Crosse, WI

October 16, 20248 counties in Iowa; 7 counties in Minnesota

NWS La Crosse, WI issued this red flag warning at Oct 16, 2024, 2:45 PM CDT for 8 counties in Iowa; 7 counties in Minnesota. It took effect at Oct 17, 2024, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2024, 2:45 PM CDT (19:45 UTC)
In effect from
Oct 17, 2024, 11:00 AM CDT
Expired
Oct 17, 2024, 7:00 PM CDT
In force
8 hr
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 85 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WWUS83 KARX 161945
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
245 PM CDT Wed Oct 16 2024

...Critical Fire Weather Conditions Expected Thursday Afternoon...

.The combination of recent dry weather, fall curing, low relative
humidities, and gusty winds will lead to elevated to critical fire
weather conditions on Thursday afternoon, especially across parts
of southeast Minnesota and northeast Iowa.

IAZ008-018-MNZ079-086-087-094-171100-
/O.NEW.KARX.FW.W.0005.241017T1600Z-241018T0000Z/
Mitchell-Floyd-Wabasha-Dodge-Olmsted-Mower-
245 PM CDT Wed Oct 16 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT THURSDAY FOR
PARTS OF NORTH CENTRAL IOWA AND SOUTHEAST MINNESOTA...

The National Weather Service in La Crosse has issued a Red Flag
Warning Which is in effect from 11 AM to 7 PM CDT Thursday.

* AFFECTED AREA...In Iowa, Mitchell and Floyd. In Minnesota, 
  Wabasha, Dodge, Olmsted and Mower.

* TIMING...From 11 AM to 7 PM CDT Thursday.

* WINDS...South 20 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Up to 69.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ009>011-019-029-030-MNZ088-095-096-171100-
/O.NEW.KARX.FW.A.0001.241017T1600Z-241018T0000Z/
Howard-Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Winona-
Fillmore-Houston-
245 PM CDT Wed Oct 16 2024

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING FOR PARTS OF NORTHEAST IOWA AND SOUTHEAST
MINNESOTA...

The National Weather Service in La Crosse has issued a Fire
Weather Watch which is in effect from Thursday morning through 
Thursday evening.

* AFFECTED AREA...In Iowa, Howard, Winneshiek, Allamakee, 
  Chickasaw, Fayette and Clayton. In Minnesota, Winona, Fillmore 
  and Houston.

* TIMING...From Thursday morning through Thursday evening.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* TEMPERATURES...Up to 67.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Shea/Falkinham
4 follow-up statements
506 
WWUS83 KARX 170708
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
208 AM CDT Thu Oct 17 2024

...Critical Fire Weather Conditions This Afternoon...

.The combination of dry weather, fall curing, low relative 
humidities, and gusty winds will result in critical fire weather 
conditions this afternoon across southeast Minnesota and 
northeast Iowa.

IAZ009>011-019-029-030-MNZ088-095-096-171515-
/O.UPG.KARX.FW.A.0001.241017T1600Z-241018T0000Z/
/O.EXA.KARX.FW.W.0005.241017T1600Z-241018T0000Z/
Howard-Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Winona-
Fillmore-Houston-
208 AM CDT Thu Oct 17 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR PARTS OF NORTHEAST IOWA AND SOUTHEAST 
MINNESOTA...

The National Weather Service in La Crosse has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM CDT 
this evening. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Iowa, Howard, Winneshiek, Allamakee, 
  Chickasaw, Fayette and Clayton. In Minnesota, Winona, Fillmore 
  and Houston.

* TIMING...From 11 AM this morning to 7 PM CDT this evening.

* WINDS...South 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 21 percent.

* TEMPERATURES...Up to 68.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ008-018-MNZ079-086-087-094-171515-
/O.CON.KARX.FW.W.0005.241017T1600Z-241018T0000Z/
Mitchell-Floyd-Wabasha-Dodge-Olmsted-Mower-
208 AM CDT Thu Oct 17 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CDT THIS EVENING FOR PARTS OF NORTHEAST IOWA AND SOUTHEAST 
MINNESOTA...

* AFFECTED AREA...In Iowa, Mitchell and Floyd. In Minnesota, 
  Wabasha, Dodge, Olmsted and Mower.

* TIMING...From 11 AM this morning to 7 PM CDT this evening.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Up to 69.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
579 
WWUS83 KARX 171414
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
914 AM CDT Thu Oct 17 2024

...Critical Fire Weather Conditions This Afternoon...

.The combination of dry weather, fall curing, low relative
humidities, and gusty winds will result in critical fire weather
conditions this afternoon across southeast Minnesota and
northeast Iowa. The gusty southwest winds will continue overnight.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-172215-
/O.CON.KARX.FW.W.0005.241017T1600Z-241018T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
914 AM CDT Thu Oct 17 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR PARTS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA...

* AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, 
  Allamakee, Floyd, Chickasaw, Fayette and Clayton. In 
  Minnesota, Wabasha, Dodge, Olmsted, Winona, Mower, Fillmore 
  and Houston.

* TIMING...Until 7 PM CDT this evening.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* TEMPERATURES...Up to 68.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Zapotocny
584 
WWUS83 KARX 171934
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
234 PM CDT Thu Oct 17 2024

...Critical Fire Weather Conditions This Afternoon...

.The combination of dry weather, fall curing, low relative
humidities, and gusty winds will result in critical fire weather
conditions this afternoon across southeast Minnesota and
northeast Iowa. The gusty south winds will continue overnight.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-180000-
/O.CON.KARX.FW.W.0005.000000T0000Z-241018T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
234 PM CDT Thu Oct 17 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR PARTS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA...

* AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, 
  Allamakee, Floyd, Chickasaw, Fayette and Clayton. In 
  Minnesota, Wabasha, Dodge, Olmsted, Winona, Mower, Fillmore 
  and Houston.

* TIMING...Until 7 PM CDT this evening.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* TEMPERATURES...Up to 68.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Zapotocny
292 
WWUS83 KARX 172355
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
655 PM CDT Thu Oct 17 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-180100-
/O.EXP.KARX.FW.W.0005.000000T0000Z-241018T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
655 PM CDT Thu Oct 17 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

Conditions will continue to improve late this evening as humidity
recovers. Therefore, the Red Flag Warning will be allowed to 
expire.

$$

EMS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Oct 16, 2:28 PM CDT, 17 minutes earlier. Its key messages:

  • Elevated to critical fire weather conditions expected Thursday. Still could be some elevated conditions Friday.
  • Temperatures climb above normal again with little in the way of rainfall expected into next week.
Area forecast discussion, Oct 16, 2:28 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
228 PM CDT Wed Oct 16 2024

.KEY MESSAGES...

- Elevated to critical fire weather conditions expected
  Thursday. Still could be some elevated conditions Friday.

- Temperatures climb above normal again with little in the way
  of rainfall expected into next week.

&&

.DISCUSSION...
Issued at 228 PM CDT Wed Oct 16 2024

Thursday and Friday Fire Weather Concerns:

Highly amplified pattern remains progressive rest of this week, but
for us, still very little in the way of rain potential.

This amplified ridge will transition east next 48 hours as a
longwave trough becomes more established over the Intermountain
areas going into the weekend. This transition will lead to a tighter
gradient and hence, an increase in southwest flow, along with
continued warming. While sensible weather will remain basically nil
due to such a dry airmass, fire weather concerns will be main focus.
Please see Fire Weather section below for details.

Mild temperatures and dry conditions continue into next week:

As ridge flattens under strength of strong westerlies across Canada
this weekend, could see a weak frontal feature try to work south but
lack of forcing and dry air suggests little in the way of a
precipitation risk. Ensembles basically keep things dry and hardly
any signal of cooler air or a wind shift as front likely will wash
out. While records look out of reach, certainly a spell of above
normal temperatures through the weekend. This really shows up well
in ensemble data with a consistent, upward trend in temperatures.

By early next week, medium range guidance suggests closed low from
trough in southwest U.S. will eject eastward as mean heights fall
across the western CONUS. This might provide best chance for some
precipitation around Tuesday but still some inconsistency in timing
and amounts. Ensembles suggest higher confidence for lighter
rainfall totals though with numerous members /roughly 70 percent/
remaining dry. Pattern shift should cool us down a bit, even as
longer range guidance still suggests above normal temperatures and
relatively dry pattern will persist.

Given continued dry autumn weather, would assume developing drought
and low water flow conditions will expand.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1245 PM CDT Wed Oct 16 2024

A ridge of high pressure will slide east of the area. As this
occurs, the pressure gradient will strengthen not only at the
surface, but also aloft. As diurnal mixing occurs on Thursday,
some of these stronger winds aloft will be translated to the
ground. The sustained south winds will gradually climb into the
10 to 15 knot range tonight and in the 15 to 25 knot range with
gusts to 30 knots on Thursday.

&&

.FIRE WEATHER...
Issued at 228 PM CDT Wed Oct 16 2024

Thursday has the potential for critical fire weather, especially
west of the Mississippi River and into northwest Wisconsin. Although
some fine fuels are not at critial values yet, plenty of curing out
there, along with unharvested fields. Closer examination of forecast
soundings supports idea of dry layer that will mix down with daytime
winds, leading to a potential for RH values dropping around
20%, give or take 3-5%. In building the forecast, lowered RH
fields by mixing in some lower 10th percentile dew point fields
since these seem more representative.

Speaking of winds, that will likely be the biggest factor
tomorrow with some soundings across our west suggesting 45-50
kts right off the deck. If we get at least a few hours with
those type of wind gusts, assuming they will mix down at times,
this too could lead to more severe fire weather behavior with
quick spreading wildfires.

After coordination with other forecast offices and state officials,
will be issuing a combination Red Flag Warning and Fire Weather
Watch for northeast Iowa and southeast Minnesota. Although
there was discussion in Wisconsin, thinking conditions might
fall short for most areas, especially with less critical
forecast values, cooler temperatures, and some recent rainfall.
Decision was made to handle threat with statements at this time.

Friday will be another elevated fire weather day but combination of
slightly higher humidity values and lower wind speeds may not make
it as critical.

&&

.CLIMATE...
Issued at 228 PM CDT Wed Oct 16 2024

After lows this morning essentially ended the growing season, local
issuance of frost and freeze headlines is also finished.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Red Flag Warning from 11 AM to 7 PM CDT Thursday for MNZ079-
     086-087-094.
     Fire Weather Watch from Thursday morning through Thursday
     evening for MNZ088-095-096.
IA...Red Flag Warning from 11 AM to 7 PM CDT Thursday for IAZ008-
     018.
     Fire Weather Watch from Thursday morning through Thursday
     evening for IAZ009>011-019-029-030.

&&

DISCUSSION...Shea
AVIATION...Boyne
FIRE WEATHER...Shea
CLIMATE...Shea
Hazardous weather outlook, Oct 16, 2:39 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
239 PM CDT Wed Oct 16 2024

IAZ008-018-MNZ079-086-087-094-171200-
Mitchell-Floyd-Wabasha-Dodge-Olmsted-Mower-
239 PM CDT Wed Oct 16 2024

This Hazardous Weather Outlook is for parts of southeast
Minnesota and northeast Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The combination of dry conditions, low relative humidities, and
gusty winds on Thursday will lead to critical fire weather
conditions. A Red Flag Warning will be in effect. Wind gusts could
reach 45 mph at times.

Elevated fire weather conditions may continue for Friday as well.

.SPOTTER INFORMATION STATEMENT...

Report any wildfires to local officials.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ009>011-019-029-030-MNZ088-095-096-171200-
Howard-Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Winona-
Fillmore-Houston-
239 PM CDT Wed Oct 16 2024

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The combination of dry conditions, low relative humidities, and
gusty winds on Thursday will lead to elevated to critical fire
weather conditions. A Fire Weather Watch is in effect. Wind gusts
could reach 35 to 45 mph at times.

Elevated fire weather conditions may continue for Friday as well.

.SPOTTER INFORMATION STATEMENT...

Report any wildfires to local officials.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-032>034-041>044-053>055-061-171200-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
239 PM CDT Wed Oct 16 2024

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin...southwest Wisconsin and
west central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The combination of dry conditions, low relative humidities, and
gusty winds on Thursday will lead to elevated fire weather
conditions. Outdoor burning is not recommended.

Elevated fire weather conditions may continue for Friday as well.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:45 PM CDTFire Weather WatchARXAllamakee, Chickasaw, Clayton, Fayette, Howard, Winneshiek11 hr

Nearby

Red Flag Warnings in Iowa, 2024Red Flag Warnings in Minnesota, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.